Missouri, 2023

Hail and Damaging Wind in Missouri, September 5, 2023

September 5, 2023 · NWS EAX · 6 events in 2 counties and zones

On the evening of September 5th, storms brought large hail to portions of western MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of September 5th, storms brought large hail to portions of western MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 5, 5:09 PM CST, 11 minutes earlier.

Area forecast discussion, Sep 5, 5:09 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT Tue Sep 5 2023

.Discussion...
Issued at 345 PM CDT TUE SEP 5 2023

Key Messages:

- Storms possible after 5PM east of I-35; A strong storm is possible
with main hazards being strong winds and small hail

- Next notable chance for precipitation comes this weekend into
early next week

Currently, there is a 500MB low pressure system to the northwest of
the CWA over the Dakotas. A surface cold front is extending down
into eastern KS is currently moving through the CWA. At the moment,
winds are coming from a southerly direction around 25-30 mph. A
moderately unstable air mass is in place, as warm moist air pushes
in from the Gulf. MLCAPE values range from 2000-2500 J/kg. There is
still some formidable MLCIN in place that will help to prevent
convection over the next hour or two. However, the passage of the
cold front will help erode the CIN and provide low level forcing to
help develop convection. Hail may be a concern with steep mid-level
lapse rates around 7-8 C/km. Winds are likely to be a hazard with
T/Td depressions around 20-25 degrees. Expect mostly linear
convective mode as the storms convect eastward due to broad forcing
from the cold front as well as cold pool interactions.

Cooler, drier conditions are expected Wednesday with northwesterly
wind flow after the passage of the front. Highs are expected to
reach the low 80s and the lows into the low to mid 60s. Winds are
expected to gust around 15-20 mph from a northwesterly direction.
Current satellite imagery is showing haze over the northern plains.
As the surface ridge becomes more established, northwesterly surface
flow will help to advect haze into the CWA.

By the weekend, the surface high will move east which will help push
warm, moist air back toward the northwest into eastern KS. Warm air
advection showers and tstorms will be possible late in the weekend
and into early next week. With the strong mid-level ridge to the
west expect northwest flow aloft to confine the highest precip
chance across eastern KS.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 608 PM CDT TUE SEP 5 2023

Frontal passage has taken place, so prevailing W/NW winds expected for
the duration of the TAF period. Some hint in the forecast soundings of
some early morning low clouds. Certainty is low on whether there
will be a continuous low stratus deck but went with a few hours
of MVFR in response to some saturated low level profiles tomorrow
AM.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Collier
Aviation...Leighton
Hazardous weather outlook, Sep 5, 2:58 AM CST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
358 AM CDT Tue Sep 5 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-060900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
358 AM CDT Tue Sep 5 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Hot and humid conditions today may create heat indices of 100-105 F
mainly along and south of I-70 this afternoon. This evening, there is
a chance for thunderstorms east of I-35. A few stronger storms may
produce wind gusts to 60 mph.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 5, 4:42 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Tue Sep 5 2023

MOZ037-043-052315-
Cass MO-Jackson MO-
542 PM CDT Tue Sep 5 2023

...A strong thunderstorm will impact portions of northeastern Cass
and south central Jackson Counties through 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peculiar, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raymore, Harrisonville, Pleasant Hill, Lake Winnebago, Lone Jack,
East Lynne, Baldwin Park, Strasburg and Gunn City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Missouri.

&&

LAT...LON 3864 9440 3878 9446 3889 9420 3867 9413
TIME...MOT...LOC 2242Z 250DEG 19KT 3874 9435

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDB

The radar

The Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
September 5, 5:20 PM CST to 5:22 PM CST
Where
Johnson County, 3.81 mi NNW of Columbus
Measured
1.5 in hail
Reported by
Public
Coordinates
38.900, -93.910

Ping pong ball sized hail was reported 5 miles SE of Lake Lafayette.

Hail, Johnson

When
September 5, 5:35 PM CST to 5:37 PM CST
Where
Johnson County, 0.76 mi SE of Kingsville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.742, -94.070

Ping pong ball sized hail reported in Kingsville.

Hail, Johnson

When
September 5, 5:45 PM CST to 5:46 PM CST
Where
Johnson County, 0.88 mi SE of Holden
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -93.990

Mping report of quarter sized hail in Holden.

Thunderstorm Wind, Johnson

When
September 5, 6:25 PM CST to 6:26 PM CST
Where
Johnson County, 2.13 mi NE of (Szl)whiteman Afb
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.740, -93.520

Peak wind gusts of 61 mph was recorded by a weather station near Whiteman AFB.

Hail, Henry

When
September 5, 6:51 PM CST to 6:52 PM CST
Where
Henry County, 1.08 mi E of Windsor
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -93.510

Quarter size hail was reported near Windsor.

Hail, Henry

When
September 5, 6:58 PM CST to 6:59 PM CST
Where
Henry County, 0.69 mi S of Montrose
Measured
1 in hail
Reported by
Public
Coordinates
38.260, -93.980

Quarter size hail was reported near Montrose.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228549, 1143197, 1228553, 1228555, 1228563, 1228564.